Psychotropic Drugs and Cardiac Problems

For a variety of reasons, the mortality rate of individuals with a psychiatric condition is significantly higher than the mortality rate of the general population. Similarly, the life expectancy for these individuals is much lower—about 20% less. Cardiac problems are a major factor contributing to these grim statistics. A number of psychotropic drugs, particularly antipsychotic medications, carry some risk of creating or aggravating a heart rhythm disturbance. Haldol (haloperidol) and Thorazine (chlorpromazine), for instance, have a known risk of causing torsades de pointes, a potentially lethal heart problem.

The mechanisms by which certain psychotropic drugs may cause cardiac irregularities are numerous. Some drugs alter the levels of chemicals important to the delivery of electrical charge to the heart muscle. Others can cause changes in blood pressure or heart rate as a side effect, which in the case of a pre-existing heart condition can be a serious risk factor. Unanticipated drug interactions are likewise a source of complications for people taking psychotropic drugs. In patients with a complicated medical history, not all interactions can be fully anticipated. Elderly patients represent a further difficulty, as impaired organ function leads to different response levels to treatment.

These risks are by no means limited to middle-aged or elderly individuals. Adolescents receiving treatment for ADHD also experience a higher rate of cardiac arrest. The standard ADHD treatments, Ritalin (methylphenidate) and Adderall (amphetamine salts), possess stimulant properties that can lead to cardiac issues even in otherwise healthy young people. For young people with an undiagnosed heart problem, the risks are quite serious.

The lesson to be learned from these statistics is that proper and thorough assessment of patients is necessary before the administration of any psychotropic drug. This assessment must naturally include a look at family history to identify possible inherited cardiac abnormalities. Laboratory tests such as ECG recordings or blood ionic balance measurements are effective means for determining an individual’s current state of cardiac health. Pharmaceutical approaches to mental health conditions represent a calculated risk, even in ideal circumstances. Primary care physicians should therefore ensure that all relevant data is available before making treatment decisions.

Disability or early death is a clear danger when prescribing psychotropic drugs, particularly in cases of unidentified congenital heart conditions. Doctors should take extra care in cases of overlapping medications; drug interactions are sometimes unpredictable, and underlying medical conditions can make such interactions more dangerous. Likewise, the prescription of psychotropic drugs for the very young or very old should be approached with extra caution.


Timour, Q., Frassati, D., Descotes, J., Chevalier, P., Christe, G., & Chahine, M. (2012). Sudden death of cardiac origin and psychotropic drugs. Frontiers in Pharmacology, 3, 1-9. Retrieved August 17, 2012, from the Science Direct database.

© Copyright 2012 All rights reserved.

The preceding article was solely written by the author named above. Any views and opinions expressed are not necessarily shared by Questions or concerns about the preceding article can be directed to the author or posted as a comment below.

Leave a Comment

By commenting you acknowledge acceptance of's Terms and Conditions of Use.



* Indicates required field.

Therapist   Treatment Center

Advanced Search

Search Our Blog

Title   Content   Author is not intended to be a substitute for professional advice, diagnosis, medical treatment, or therapy. Always seek the advice of your physician or qualified mental health provider with any questions you may have regarding any mental health symptom or medical condition. Never disregard professional psychological or medical advice nor delay in seeking professional advice or treatment because of something you have read on